Alert archive / West Virginia / Wind Advisories in 2017

Wind Advisory 8, NWS Pittsburgh, PA

November 16, 2017Tucker County, West Virginia

NWS Pittsburgh, PA issued this wind advisory at Nov 16, 2017, 9:12 AM EST for Tucker County, West Virginia. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2017, 9:12 AM EST (14:12 UTC)
Expired
Nov 16, 2017, 2:31 PM EST
In force
5 hr
Issued by
NWS Pittsburgh, PA

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 2.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WWUS71 KPBZ 161412
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
912 AM EST Thu Nov 16 2017


WVZ514-162215-
/O.NEW.KPBZ.WI.Y.0008.171116T1412Z-171116T2300Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
912 AM EST Thu Nov 16 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

The National Weather Service in Pittsburgh has issued a Wind
Advisory, which is in effect until 6 PM EST this evening.

* WIND...Gusts of 45-50 mph.

* PERIOD OF STRONGEST WINDS...through mid-afternoon.

* IMPACTS...Scattered tree and powerline damage. Travel will be
  difficult for high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts in excess of 45 mph are 
expected. Winds this strong can make driving difficult, especially
for high profile vehicles. Use extra caution.

Please report fallen trees or branches by calling 412-262-1988, 
posting to the NWS Pittsburgh Facebook page, or using Twitter 
@NWSPITTSBURGH

&&

$$

Kramar
1 follow-up statement
888 
WWUS71 KPBZ 161931
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
231 PM EST Thu Nov 16 2017

WVZ514-162045-
/O.CAN.KPBZ.WI.Y.0008.000000T0000Z-171116T2300Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
231 PM EST Thu Nov 16 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pittsburgh has cancelled the Wind
Advisory for eastern Tucker County, WV. Gusts of 25 to 35 mph may
continue during the afternoon, but will subside tonight as high
pressure builds.

$$

Kramar

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Nov 16, 7:38 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Nov 16, 7:38 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
738 AM EST Thu Nov 16 2017

.SYNOPSIS...
Scattered rain and snow showers are expected today with an upper
level disturbance. Dry weather should return Friday under high
pressure.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Main change for this update was to delay the mix/changeover to
snow a little bit. Upstream obs/temperatures suggest that snow
will arrive a couple hours later, and as noted below,
accumulation will be a challenge. Minor tweaks otherwise.

Previous discussion...

An upper trough should result in scattered rain and snow
showers across the area as it crosses today. Maintained likely
POPs N of PIT where some lake/terrain enhancement should result
in more numerous shower coverage.

Surface temperatures should be too warm for accumulations,
though colder temperatures in the WV/MD ridges could result in
minor localized accumulations. Gradually falling temperatures
are expected today in cold advection. A tight pressure gradient
should also result in some gusty winds today, with the highest
gusts 35-40 mph in the higher terrain of WV/MD.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Building high pressure should end the scattered precip this
evening, and maintain dry and cool weather through Friday
evening. After some partial clearing Thu night, clouds should
increase Fri ahead of low pressure advancing out of the Plains.
This low should drag a warm front across the region Friday night
as it tracks to the Great Lakes region. Rain and rising
temperatures are expected, mainly after midnight with the
front.

Occasional rain is expected Saturday as a series of shortwaves
cross the area in SW flow ahead of an approaching upper trough.
The surface low is progged to track into Southern Ontario by
Sat evening as it drags a cold front across the region. Strong
winds are progged above the surface Sat, though model progged
soundings show a capping inversion preventing those stronger
winds from reaching the surface. Gusts are possible along and
behind the front, though think these should mainly be below
advisory levels given momentum transfer values on BUFKIT.

Cold advection should change rain showers to snow Sat night as
the upper trough approaches. Maintain likely POPs toward
morning N of PIT and in the ridges, where lake and terrain
enhancement is expected.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Another shortwave rotating through the main upper trough should
maintain snow shower chances through Sunday evening. Maintained
the highest POPs N of PIT and in the ridges with the
lake/terrain enhancement. Will monitor future mesoscale trends
in finer resolution models to better evaluate the snow
potential. Ridging should result in dry weather early in the
week before upper troughing returns minimal precip chances N of
PIT by midweek. Temperatures should average below seasonal
levels.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
MVFR ceilings should continue to overspread the area this
morning with an approaching upper trough and cold advection.
The MVFR cigs are expected through this evening before the
trough exits and high pressure builds in returning mainly VFR
to the area.

Gusty WNW winds are expected today behind an exiting cold front
with a tight surface pressure gradient.

.Outlook...
Restrictions are likely again with a Sat cold front and with
Sun upper troughing and cold NW flow.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Nov 16, 3:44 AM EST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
344 AM EST Thu Nov 16 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-170845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
344 AM EST Thu Nov 16 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in West Virginia, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.